. . . Shattered Dreams
I was looking forward to getting my scheduled, routine CT scan out of the way so I could continue to go on and enjoy good health and glorious life. It was scheduled for January 13th. Since I felt pretty darn good, I had no reason to believe that it would be anything but great news.
About mid-November, my left hip began to hurt. This was nothing unusual as each winter season, a wee bit of arthritis in my joints (whether shoulder or hip) would temporarily ache. Normally, I could increase my movement (exercise, stretching, walking) and the pain and mobility would improve . . . but not this time. Maybe I was just getting older and it wasn't going to go away this time (so, I thought).
After having my CT scan on January 13th, I went in for my scheduled visit with my Oncologist on the 14th to get the results. He shared with me that, in reading the results of the CT scan, he was pretty positive the cancer had returned/metastasized and scheduled me for more tests. I returned on January 18th for a bone scan and a CT scan of the chest. . . and returned the next day to get the results.
Confirmed: I had tiny tumors throughout my lungs and a 2cm tumor in my hip bone. Hubby and I were devestated. Hope for being in the 20% group of pancreatic cancer survivors was gone. The barbaric whipple surgery and grueling follow up chemo and radiation treatments I had previously undergone were not my cure. I would now battle this disease until it took my life . . .
The radiation therapy started on January 25th, just about the time I could no longer bare the hip pain. I couldn't sit longer than 10 minutes without the pain bringing tears to my eyes...and walking was very painful. I underwent 2 weeks (10 days) of radiation therapy to my left hip. By the 2nd treatment, the pain was better. The hardest part of this treatment was going up to the hospital each day as I was once again feeling like City of Hope has become my 2nd home again. The treatment ended February 5th and, though I still have some pain and walking is still a problem, the Radioly Oncologist told me that it will continue to improve.
My first infusion of Oxaliplatin was on February 2nd. I'm given a 30 minute infusion of Zofran prior to this chemo to help with nausia. The infusion of the Oxaliplatin was painful. It lasts for two hours and about half way through, my arm felt like tiny cactus thorns were piercing the skin all the way up to the bend in my elbow. The pain from that is better but hasn't completely gone away. Because the most significant side effect of this chemo is sensitivity to cold, the nurses gave me heavy gloves to wear and a blanket when I left that night. I was to wrap the blanket around myself, brining it up to cover my mouth so I wouldn't breath cold air. Anyway, I looked like Darth Vader. For the following 5 days, it was a learning experience for hubby and I as to what things are cold and would cause pain to the touch. Touching the toothpate tube, walking on cold floors, touching tap water, pouring shampoo into the palm of the hand, grabbing the tub of butter out of the refrigerator (oh so much more!) . . . it's all like an electrical shock. One takes a lot for granted!! I had to heat my water to just above room temperature in order to drink it without pain. Warm water tastes gross! Another side effect I experienced was shock to my jaw every time I would eat or drink anything with flavor. OUCH!!!! After a week now, these side effects are beginning to diminish (thank goodness!). But, of course, I get the usual gut pain and diarrhea. I will go to City of Hope every three weeks for an infusion of Oxaliplatin and have to do this 4 times. My Oncologist said he would slow down the infusion (making it a 3 hour infusion rather than a two hour) so that it would be less painful and the side effects not so severe.
Along with the Oxaliplatin infusion, I have to take 3 tablets of Xeloda chemo pills each morning and 2 at night. This I do for two weeks and I get the third week off. Prior to taking these pills, I have to take Zofran to ease the nauseousness.
Day By Day . . .
As the side effects wear off, this is doable. I can still perform normal, daily activites (though my hip still gives me problems). I'm certainly NOT at all pleased about having to take so many pills and that my body is, once again, being invaded with a poisonous chemical. Best case scenerio is that, when finished with this treatment, years will go by before the cancer returns. I take each day as it comes . . . and my hubby and children give me the ability to have the strength and courage I need to move forward with hope!
Aroma Fields Candles & Bath
Tuesday, February 9, 2010
. . . Shattered Dreams